Ohio, 2008

Tornadoes in Ohio, May 8, 2008

May 8, 2008 · NWS ILN · 3 events in 3 counties and zones

A shower produced a persistent wall cloud, funnel clouds and several brief tornado touchdowns along a frontal boundary aligned along Interstate 70 in southwest Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A shower produced a persistent wall cloud, funnel clouds and several brief tornado touchdowns along a frontal boundary aligned along Interstate 70 in southwest Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 8, 3:18 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, May 8, 3:18 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
418 PM EDT THU MAY 8 2008

.SYNOPSIS...
A SURFACE LOW WILL TRACK EASTWARD ACROSS KENTUCKY TO THE EAST
COAST FRIDAY MORNING...ALLOWING RAIN TO COME TO AN END. WEAK HIGH
PRESSURE WILL PROVIDE A BRIEF PERIOD OF DRY WEATHER FOR FRIDAY.
ANOTHER LOW WILL TRACK THROUGH KENTUCKY OFFERING A CHANCE OF RAIN
SHOWERS LATE FRIDAY AFTERNOON THROUGH FRIDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SHORTWAVE OVER THE LOWER OHIO VALLEY TO SLIDE EAST OVERNIGHT.
ASSOCIATED SURFACE LOW WRN KY TO TRACK EAST INTO WV BY 06Z
AND TO THE MID ATLANTIC BY 12Z FRIDAY. AXIS OF FAVORABLE 8H
CONVERGENCE TO FOCUS BEST CHANCE OF PRECIPITATION ACRS THE
SRN PORTION OF FA OVERNIGHT. SOME MARGINAL INSTABILITY IS
INDICATED ACRS THE FAR SOUTH EARLY THIS EVENING...THUS HAVE
A MENTION OF SLIGHT CHC OF THUNDER. EXPECT PRECIP TO END WITH
THE PASSAGE OF THE MID LEVEL TROF. NAM SOLUTION APPEARS A LTL
TOO QUICK ENDING THE RAIN. PREFER SOLN CLOSE TO GFS/SREF MEAN
HOLDING ONTO SLIGHT CHC OF SHOWERS IN THE FAR SE INTO EARLY
FRIDAY MORNING. DUE TO CLDS AND WINDS HAVE TRENDED OVERNIGHT
LOWS SLIGHTLY ABOVE MAV GUID TONIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
MINOR MID LEVEL RIDGING TEMPORARILY BUILDS IN EARLY ON FRIDAY.
THIS WILL ALLOW FOR A DRY PERIOD. NUMERICAL MODEL SOLNS ARE
TRENDING A LTL STRONGER WITH SECOND MID LEVEL SHORTWAVE TO
AFFECT THE REGION MAINLY FRIDAY NIGHT. BEST FORCING ACRS THE
SOUTH WHERE FAVORABLE 8H CONVERGENCE WL EXIST FRIDAY NIGHT.
HAVE BUMPED UP POPS TO HIGH CHC AND SPREAD A LOW CHC INTO
THE FAR NORTH. GFS KEEPS INSTABILITY TO OUR SOUTH WITH NAM
DEVELOPING MARGINAL INSTBY MAINLY SOUTH OF THE OHIO RIVER.
A RUMBLE OF THUNDER IS NOT OUT OF QUESTION FRIDAY EVENING...
MAINLY SOUTH OF THE OHIO RIVER BUT FCST SOUNDING DO NOT LOOK
FAVORABLE SO HAVE OPTED NOT TO MENTION THUNDER. THIS SYSTEM
IS PROGRESSIVE WITH SHOWERS COMING TO AN END OVERNIGHT FRIDAY.
SURFACE HIGH PRESSURE BUILDS INTO THE REGION OFFERING DRY
WEATHER ON SATURDAY.

TEMP WISE...HAVE GENERALLY ACCEPTED A BLEND OF MAV/MET GUIDANCE
THROUGH THE PERIOD.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
EXPECT AN ACTIVE PERIOD WITH THREE AREAS OF LOW PRESSURE TO AFFECT
THE REGION. THE FIRST LOW WILL APPROACH ON SATURDAY NIGHT AND CROSS
OHIO ON SUNDAY...ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. SCATTERED
SHOWERS WILL PERSIST SUNDAY NIGHT AND MONDAY BEHIND THE LOW. A RIDGE
OF HIGH PRESSURE WILL PROVIDE A BREAK IN PRECIPITATION MONDAY NIGHT
AND TUESDAY. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL RETURN ON
WEDNESDAY WITH THE NEXT LOW. A SECONDARY LOW MAY PRODUCE SHOWERS
NEXT THURSDAY.

CLOUDS AND PRECIPITATION...LACK OF PROLONGED WARM ADVECTION...AND A
SOUTHWARD-DIPPING JET STREAM INDICATE BELOW NORMAL TEMPERATURES.
STAYED CLOSE TO MEX GUIDANCE MOST DAYS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
SURFACE LOW PRESSURE WAS LOCATED OVER WESTERN TENNESSEE THIS
AFTERNOON. MEANWHILE...A STATIONARY FRONT WAS LOCATED ACROSS
SOUTHERN ILLINOIS...SOUTHERN INDIANA AND CENTRAL OHIO. THE LOW IS
FORECAST TO MOVE NORTHEAST TO A POSITION OVER SOUTH CENTRAL
KENTUCKY BY 00Z...TO SOUTHERN WEST VIRGINA BY 06Z...THEN OVER THE
MID ATLANTIC REGION BY 12Z. WITH PLENTY OF MOISTURE AND LOW LEVEL
CONVERGENCE IN THE VICINITY OF THE FRONTAL BOUNDARY...AVIATORS
CAN EXPECT WIDESPREAD SHOWERS ACROSS THE REGION THROUGH 00Z. AS
THE SURFACE LOW PIVOTS NORTHEAST TOWARD SOUTHERN WEST
VIRGINIA...SHOWERS WILL DECREASE NORTHWEST TO SOUTHEAST ACROSS THE
FORECAST AREA BETWEEN 00Z AND 06Z. CIGS/VSBYS WILL GENERALLY
REMAIN IN THE MVFR CATEGORY THROUGH 00Z. ONCE THE SURFACE WIND
SWITCHES TO THE NORTHEAST HOWEVER...CIGS ARE EXPECTED TO DROP
INTO THE IFR CATEGORY. WITH CLOUDS AND ENOUGH SURFACE PRESSURE
GRADIENT OVERNIGHT...HAVE KEPT MIST MOSTLY IN THE MVFR RANGE. A
WEAK MID LEVEL RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE
FORECAST AREA BETWEEN 12Z AND 18Z. THIS WILL ALLOW LOW CLOUDS TO
SCATTER ACROSS THE NORTH WHILE MVFR CIGS REMAIN NEAR THE OHIO
RIVER.

OUTLOOK...POTENTIAL FOR MVFR CIGS/VSBYS WITH SHOWERS AND THUNDERSTORMS
SATURDAY NIGHT THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...CONIGLIO
AVIATION...HICKMAN
Hazardous weather outlook, May 8, 2:35 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT THU MAY 8 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
335 PM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 15 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Clinton

When
May 8, 4:20 PM EST to 4:22 PM EST
Where
Clinton County, Port William to 0.39 mi N of Port William
Rating
EF0
Path length
0.39 mi
Path width
20 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.550, -83.780

A tornado breifly touched down in Port William, producing minor tree and trailer damage. The tornado was rated EF-0 with top winds at 65-70 mph.

Tornado, Greene

When
May 8, 4:25 PM EST to 4:27 PM EST
Where
Greene County, 0.31 mi NNE of Jamestown to 0.38 mi NNE of Jamestown
Rating
EF0
Path length
0.07 mi
Path width
10 yd
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.654, -83.728

An EF-0 tornado breifly touched down near Jamestown.

Tornado, Clark

When
May 8, 5:13 PM EST to 5:15 PM EST
Where
Clark County, 0.68 mi NNE of Selma to 0.84 mi NNE of Selma
Rating
EF0
Path length
0.16 mi
Path width
10 yd
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.789, -83.717

An EF-0 tornado briefly touched down near Selma.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyThe tornado archive for Ohio, 2008Warnings in Ohio, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98071, 98072, 98073.